Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Loose stool. Started working out. Taking protein supplements. Blood stool test done. Is it due to protein supplements?

User rating for this question
Very Good
Answered by

Practicing since : 1962
Answered : 693 Questions
I am 47 yr old male. Started working out with resistance bands for 40 minutes a day 2 mos ago. Starting drinking whey protein isolate 2-3 times per dayat the start. Then started creatine supplement 4 times per week in half dose. Have very loose stools for the last 4 weeks with a need to go. My doctor says get off the supplements and I'll be fine. But its been over two weeks with only modest improvement in stool consistency. The constant need to go has improved though. I thought this would be better by now. Did a blood stool test with no blood found.Thoughts?
Posted Tue, 23 Apr 2013 in Digestion and Bowels
Answered by Dr. Charles S Narasi 1 hour later

Thanks for your query.

You seem like a very health conscious person taking good personal care. Years ago, my son was into protein supplements and creatine . The whey protein can be quite XXXXXXX and can cause intestinal problems. I have taken care of body builders who used these products. I have no objection about using these products but in significant number of users, intestinal problems such as diarrhea and very foul smelling stool can happen.

I have a personal feeling that it could be brand related for select some.

Also, I must say, they don't do all they promise to do.

It is nothing like you can make your own protein shake using wholesome egg white, low fat milk, fruits, honey etc.

Creatine supplement can cause some blood tests to be abnormal. Your body can't handle the sudden overload of this much of whey, essentially a lactose containing product. As we get older, we don't have enough lactase enzyme to digest all this. Hence the diarrhea.

You can try taking a lactaid tablet twice a day to see if that helps. Since there is no blood found on stool test, which is good. You don't have a hidden source of slow blood loss from the intestinal tract.

Hope this helps.

I wish you great health.
Above answer was peer-reviewed by
Follow-up: Loose stool. Started working out. Taking protein supplements. Blood stool test done. Is it due to protein supplements? 2 hours later
Thank you, Doctor for your response! I have stopped all supplements now. Is there a reasonable amount of time when I should expect stools/bowel function to return to normal? Thank you!How long will it take bowel function/loose stool to return to normal?
Answered by Dr. Charles S Narasi 10 hours later

If you have stopped the supplements, I expect that your intestines to return to normal in about 2-4 weeks. That is the time for the bacterial flora to return to normal. As I mentioned before, try natural protein foods to enhance your body strength.

I wish you well.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor